Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 84, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2004, 9:13 PM CDT for Greenwood County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 9:13 PM CDT (02:13 UTC)
- Expired
- May 24, 2004, 10:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3762 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 25.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 250213
SVRICT
KSC073-250315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENWOOD COUNTY IN SOUTHEAST KANSAS
* UNTIL 1015 PM CDT.
* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF MADISON...OR ABOUT 20 MILES
SOUTH OF EMPORIA...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR MADISON AROUND 925 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 1015 PM CDT.
LAT...LON 3804 9615 3805 9617 3805 9632 3815 9630
3815 9622 3814 9621 3814 9596 3804 9596
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:37 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 24, 6:37 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 637 PM CDT MON MAY 24 2004 .DISCUSSION... ...MESOSCALE UPDATE... POTNL STILL LOOMS FOR CNVTV DVLPMT/SVR STMS THRU MID-EVENING ACRS SCNTRL KS. AT 2330Z, SFC OBS AND RADAR SHOWD DRYLINE FNT FM PEABODY IN MARION COUNTY TO NWS/ICT ARPT TO NEAR BLUFF CITY ALG HARPER/SUMNER COUNTY LINE. DWPT JUMP OF 15 DEGREES (57 TO 72F) NOTED AT ICT ASOS BTWN 2317Z-2327Z. LATEST THINKING IS THAT LO LVL CNVGNC WL INCRS AS RETREATING DRYLINE AND SWD MOVG CDFNT AND PREFNTL SFC TROF MERGE JUST N AND W OF THE GREATER ICT AREA THRU SUNSET. THIS MAY BE ENUF TO INITIATE DEEP/LCLY SVR CNVTN FOR A FEW HRS ACRS SCNTRL KS. PROFILERS SUGGEST SHEAR IS STILL FAVORABLE FOR SUPERCELL STMS AND A TORNADO RISK ALG DRYLINE. POTNL FOR A LARGER MESO/CNVTV SYSTEM LATER THIS EVE/OVRNGT ACRS ERN KS AND PTNS OF THE CWA, SO WL ALSO NEED TO MONITOR TRENDS FOR POSBL SVR WX/HVY RAIN RISK LATER ON TNGT. KED ----------------------------------------------------------- PREVIOUS DISCUSSION... 415 PM CDT MON MAY 24 2004 ALL EYES FOCUSED ON INCREASING CUMULUS E AND S OF ICT. SURFACE OBSERVATIONS SHOW INCREASING CONVERGENCE WITH SSE WINDS AT WLD/PNC AND SW WINDS WEST OF DRYLINE ALONG WITH TEMPS NEAR 100. CAPE VALUES 4000-5000 J/KG...FAVORABLE SHEAR PROFILE ON LAMONT OK WIND PROFILER...SUGGESTS SUPERCELL DEVELOPMENT POSSIBLE THROUGH 6 PM. ATMOSPHERIC CONDITIONS FAVOR HAIL UP TO AT LEAST GOLFBALL SIZE, WINDS TO 70 MPH...AND POSSIBLY TORNADOES. ANTICIPATE A TORNADO WATCH FOR SRN KS WITHIN THE NEXT HOUR. WOLF ------------------------------------------------------------ 332 PM CDT MON MAY 24 2004 .DISCUSSION... TNGT-TUE NGT: MUCH OF WHAT HAPPENS WL BE DEPENDENT ON AMT/AREA/COVERAGE OF TSTMS TNGT. SGFNT SVR THREAT ACRS MOST/ALL FCST AREA THIS EVENING. MIDDAY ROABS SHOW WHAT IS LKLY A BREAKABLE CAP WITH DECENT SFC CONVERGENCE. WHAT IS UNCLEAR IS HOW FAR S THE TSTMS COULD DVLP INTO THE WARMER MIDLVL TEMPS AND HOW DRYLN WL RESPOND TO SML UPR SPD MAX THAT WL BE MOVG ACRS THE AREA THIS AFTN. CAPE/HELICITY IS PLENTIFUL AND WL EASILY SUPPORT SUPERCELLS/ISOLD TORNADOES. BEST GUESS IS THAT THE NRN SXNS MAY NOT GO TIL CDFNT MOVES THRU, WHILE DRYLN POTENTIALLY COULD GO IN NEXT COUPLE HRS BASED ON SFC OBS/STLT LOOP. PCPN PSBL LTR TNGT ALG/N OF FNT...BUT AGN MUCH WL DEPEND ON HOW THINGS EVOLVE EARLY ON. POTENTIAL FOR LCLLY HVY RAIN...BUT TOO MUCH UNCERTAINTY WHERE HEAVIEST BAND WL SET UP FOR WATCH, GIVEN A RELATIVELY SML NUMBER OF CNTYS WL LKLY BE AFFECTED. DRIER AIR PROGD TO MOVE ACRS THE RGN ON TUE DURG THE DAY WITH LINGERING CHCS OF PCPN IN FAR SE KS LOOKING GOOD FOR TUE NGT. WED-MON: ALL MODELS CONT TO STRUGGLE WITH PAT CHG. 00Z GFS ENSEMBLES SHOW 3 DISTINCT SOLUTIONS BY 00Z THU...RANGING FROM EXTREMELY PROGRESSIVE TO A CUT OFF LO WELL OFF THE W CST. HPC DISCUSSION MENTIONED OP ECMWF IS AN OUTLIER RELATIVE IT ITS ENSEMBLES. INTERESTING HOWEVER THAT THE 06Z GFS AND 00Z ECMWF H5 PROGS ARE REMARKABLY SIMILIAR WITH ONLY SLGT TIMING/AMPLITUDE DIFFERENCES. THIS PUTS A SLOW MOVG FNT ACRS THE CWA STARTING LATE SAT AND EXITING SE KS ARND 00Z MON. MADE MOSTLY MINOR TWEAKS TO GOING FCST PD. COOLED TEMPS A BIT ON SUN WITH ANTICIPATED CLDS SE AND COOL AIR ADVCTN IN THE NW. ALSO ADJUSTED SKY/WINDS/DEWPTS TO BETTER REFLECT ANTICIPATED FROPA. COOLER AND FEWER CLDS FOR MON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 65 74 56 80 / 60 40 5 10 HUTCHINSON 62 72 54 79 / 50 30 5 10 NEWTON 63 73 55 79 / 60 30 5 10 ELDORADO 65 74 56 79 / 70 40 5 10 STROTHER FIELD 68 75 58 80 / 70 40 10 10 RUSSELL 57 71 51 78 / 40 20 5 10 GREAT BEND 59 72 51 80 / 40 20 5 10 SALINA 60 71 52 77 / 50 30 5 10 MCPHERSON 61 72 53 78 / 50 30 5 10 COFFEYVILLE 69 80 61 79 / 50 60 30 10 CHANUTE 67 77 59 78 / 50 60 20 10 IOLA 67 76 58 78 / 50 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 17/HOWERTON
Hazardous weather outlook, May 24, 3:45 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT MON MAY 24 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG OR JUST EAST OF THE KANSAS TURNPIKE THROUGH EARLY EVENING. IF THUNDERSTORMS DEVELOP, THEY WILL RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION, ISOLATED TORNADOES WILL BE POSSIBLE. LATER THIS EVENING, A COLD FRONT WILL MOVE SOUTHEAST OVER CENTRAL KANSAS. THIS FRONT COULD PRODUCE THUNDERSTORMS THAT MOVE ACROSS CENTRAL INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATER AT NIGHT. SOME OF THE STORMS COULD BECOME SEVERE, WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE, WHICH COULD PRODUCE MINOR FOLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS CONTINUING OVER MAINLY SOUTHEAST KANSAS ON TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. MORE THUNDERSTORMS ARE EXPECTED ON THURSDAY NIGHT THROUGH FRIDAY NIGHT, AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. INDICATIONS ARE THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. HOWEVER, MUCH UNCERTAINTY STILL REMAINS ON THE TIMING, MAGNITUDE, AND TYPE OF SEVERE THREAT. PLEASE STAY TUNED FOR LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER/WOLF
In the hours before
Local storm report, May 24, 8:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 3 NE MATFIELD GREEN 38.19N 96.52W
05/24/2004 1.00 INCH CHASE KS STORM CHASER
&&
BRWLocal storm report, May 24, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 N CLEARWATER 37.53N 97.50W
05/24/2004 0.88 INCH SEDGWICK KS AMATEUR RADIO
0847 PM HAIL 4 S DOWNTOWN WICHITA 37.63N 97.34W
05/24/2004 0.88 INCH SEDGWICK KS AMATEUR RADIO
&&
BRWLocal storm report, May 24, 9:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 1 SE TOWANDA 37.79N 96.98W
05/24/2004 0.75 INCH BUTLER KS AMATEUR RADIO
&&
BRWLocal storm report, May 24, 9:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 1 N VIOLA 37.50N 97.64W
05/24/2004 1.75 INCH SEDGWICK KS AMATEUR RADIO
&&
BRWLocal storm report, May 24, 9:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL ANDOVER 37.69N 97.14W
05/24/2004 1.00 INCH BUTLER KS PUBLIC
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Sedgwick, Sumner | 60 min |
| May 24, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 24, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 68 min |
| May 24, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 39 min |
| May 25, 12:11 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| May 25, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 66 min |
| May 25, 1:34 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.